Alert archive / North Carolina / Flash Flood Warnings in 2010
Flash Flood Warning 59, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 24, 2010, 8:46 AM EDT for Johnston County, North Carolina. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2010, 8:46 AM EDT (12:46 UTC)
- Expired
- Aug 24, 2010, 10:45 AM EDT
- In force
- 119 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 6:52 AM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 24, 6:52 AM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 652 AM EDT TUE AUG 24 2010 .SYNOPSIS... AN AREA OF LOW PRESSURE ALOFT WILL RESIDE OVER VIRGINIA TODAY AND TONIGHT THEN LIFT NORTHEAST ON WEDNESDAY. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 250 AM EDT TUESDAY... CLUSTER OF SHOWERS AND ISOLATED T-STORMS DRIFTING SLOWLY S-SE ACROSS THE NE PIEDMONT AT 230 AM. THIS POCKET OF CONVECTION APPEARS TO BE SUPPORTED BY A VORTICITY CENTER ROTATING THROUGH THE BACK SIDE OF AN UPPER LOW LOW OVER VIRGINIA. AS THIS LOBE OF VORTICITY SWINGS THROUGH THE BASE OF THE LOW...EXPECT THE SHOWERS AND ISOLATED STORMS TO MOVE EAST ACROSS THE NORTHERN PIEDMONT THIS MORNING. DUE TO THE SLOW MOVEMENT OF THE SHOWERS/STORMS...RAINFALL WILL BE LOCALLY HEAVY/EXCESSIVE WITH A FEW SPOTS LIKELY MEASURING CLOSE TO TWO INCHES. THIS CONVECTION AND OTHER SHOWERS NOTED IN VICINITY OF THE UPPER LOW OVER VA MAY PRODUCE ENOUGH RAIN TO AID IN THE DEVELOPMENT OF A WARM SEASON COLD AIR DAMMING EVENT TODAY AND TONIGHT. WOULD PREFER TO SEE BETTER COVERAGE OF RAIN SO FORECASTER CONFIDENCE NOT HIGH ENOUGH TO LOWER THE HAMMER ON THE MAX TEMPS. DID NOTE THAT MAX TEMPS UNDERNEATH THE UPPER LOW MONDAY WERE ONLY IN THE UPPER 60S/LOWER 70S. SINCE MUCH OF CENTRAL NC WILL BE ON THE SOUTHSIDE OF THE LOW AND THE GREATEST POTENTIAL FOR WIDESPREAD STRATUS WILL BE ALONG THE VA BORDER AND LOCALES NORTH...PLAN TO STICK WITH MAX TEMPS FROM PREVIOUS FORECAST OF MID/UPPER 70S ALONG THE VA BORDER TO THE MID/UPPER 80S ACROSS THE SOUTH. HOWEVER IF CLUSTER OF SHOWERS AND STORMS INCREASES IN COVERAGE LATER THIS MORNING...THIS MAY LEAD TO MORE EXTENSIVE CLOUD COVERAGE THIS AFTERNOON OVER THE NE PIEDMONT AND NORTHERN COASTAL PLAIN WHICH MAY RESULT IN COOLER MAX TEMPS. PLAN TO HAVE HIGH END CHANCE OR LOW LIKELY POPS THIS MORNING THROUGH EARLY AFTERNOON ACROSS THE NORTHEAST WITH POPS TAPERING TO SLIGHT CHANCE ACROSS THE SW COUNTIES. TONIGHT...PERTURBATIONS ROTATING AROUND THE LOW OVER VA WILL KEEP THE THREAT OF RAIN CONTINUING ACROSS THE FAR NORTH-NE COUNTIES THROUGH MOST OF THE NIGHT. ELSEWHERE...LOSS OF HEATING WILL CAUSE ANY SHOWERS OR STORMS THAT DEVELOP ACROSS THE SOUTH TO DIMINISH NEAR OR SHORTLY AFTER SUNSET. MIN TEMPS MID-UPPER 60S. WEDNESDAY...A S'W CROSSING THE UPPER MID WEST AND GREAT LAKES WILL ACT TO LIFT THE VA LOW NEWD. DEVELOPING NW FLOW IN THE WAKE OF THE EXITING LOW WILL AID TO ADVECT DRIER MORE STABLE AIR INTO THE REGION. EXPECT CLOUD COVERAGE TO SLOWLY DIMINISH FROM THE SW WEDNESDAY. INCREASING SUBSIDENCE IN WAKE OF THE LOW SHOULD KEEP A LID ON ANY CONVECTIVE DEVELOPMENT DURING EH AFTERNOON. IN ANTICIPATION OF MORE SUN...SHOULD SEE MAX TEMPS A FEW DEGREES WARMER ACROSS THE NORTH. MAX TEMPS MID 80S NORTH TO THE UPPER 80S SOUTHEAST. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 250 AM TUESDAY... WEDNESDAY NIGHT: THE MID/UPPER LEVEL LOW WILL CONTINUE TO LIFT OFF TO THE NORTHEAST ON WEDNESDAY NIGHT. THIS COUPLED WITH NOCTURNAL STABILIZATION WILL RESULT IN A DRY FORECAST. HOWEVER... WITH SURFACE DEWPOINTS EXPECTED TO REMAIN IN THE MID TO UPPER 60S... EXPECT LOWS TO ONLY FALL INTO THE UPPER 60S TO LOWER 70S... WITH PERHAPS A FEW MID 60S IN THE USUAL COLDER/COOLER AREAS. THURSDAY THROUGH FRIDAY: NEXT SYSTEM IS EXPECTED TO MOVE INTO THE AREA FROM THE WEST ON THURSDAY AND LINGER INTO THURSDAY NIGHT... PERHAPS INTO FRIDAY... AS A SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT MOVE INTO AND EVENTUALLY ACROSS THE AREA BY FRIDAY. HOWEVER... DEEP MOISTURE IS EXPECTED TO REMAIN WELL TO THE SOUTH OF CENTRAL NORTH CAROLINA... WITH ONLY A RIBBON OF 1.5 INCHES AND GREATER PWAT VALUES SOUTH AND EAST OF RALEIGH. THUS... WILL ONLY KEEP POPS IN THE SLIGHT CHANCE CATEGORY ACROSS THE PIEDMONT AND WESTERN SANDHILLS FOR THURSDAY AFTERNOON AND LOW END CHANCE (~30 PERCENT) CATEGORY IN THE COASTAL PLAIN AND EASTERN SANDHILLS FOR THURSDAY AFTERNOON (WITH PRECIP CHANCES PROBABLY MORE TIED TO A PRE-FRONTAL SURFACE TROUGH EXPECTED TO BE LOCATED ACROSS THE AREA). AFTERNOON LOW LEVEL THICKNESS VALUES ARE EXPECTED TO BE IN THE 1415 TO 1423 METER RANGE ON THURSDAY. THIS YIELDS HIGHS IN THE UPPER 80S TO LOWER 90S. THE SURFACE FRONT IS EXPECTED TO SLOWLY SINK SOUTH AND EAST INTO THE SOUTHERN AND EASTERN HALF OF THE AREA ON THURSDAY NIGHT. THUS.. WILL KEEP A SLIGHT CHANCE FOR SHOWERS ACROSS THE EASTERN SANDHILLS AND COASTAL PLAIN. LOWS LOOK TO RANGE FROM THE LOWER TO MID 60S ACROSS THE NORTHWEST TO LOWER 70S ACROSS THE SOUTHEAST. MID/UPPER LEVEL RIDGE ALOFT WILL BUILD EAST FROM THE CENTRAL U.S. AND INTO THE AREA LATE IN THE DAY ON FRIDAY... ALLOWING THE MID LEVEL TROUGH AND COLD FRONT TO MOVE SOUTH AND EAST OF THE AREA. HOWEVER... UNTIL THEN EXPECT WE COULD SEE A FEW ISOLATED SHOWERS OR TWO ACROSS THE SOUTH DURING THE MORNING OR EARLY AFTERNOON BEFORE THE COLD FRONT SINKS SOUTH AND EAST OF THE AREA. CONFIDENCE AT THIS TIME IS NOT HIGH ENOUGH TO INCLUDE ANY MENTION OF POPS IN THE FORECAST THOUGH. THUS... WILL LEAVE FORECAST DRY ON FRIDAY. HIGHS ON FRIDAY WILL BE A BIT COOLER THAN ON THURSDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE AREA BEHIND THE COLD FRONT. THUS... EXPECT HIGHS ON FRIDAY TO ONLY BE IN THE MID TO UPPER 80S. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 245 PM MONDAY... AN UPPER TROUGH WILL BE APPROACHING THE MOUNTAINS THURSDAY MORNING... EXITING CENTRAL NORTH CAROLINA THURSDAY NIGHT. WITH FLOW THROUGH THE AIR COLUMN RELATIVELY UNIFORM... AND QUITE WEAK BELOW 6000 FEET... WILL LIMIT THE CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS TO SLIGHT... WITH HIGHEST CHANCES IN THE EAST GIVEN THE TIMING OF THE TROUGH PASSAGE. SURFACE HIGH PRESSURE TO OUR NORTHWEST WILL BE IN CONTROL OF THE WEATHER THURSDAY... WITH THIS SYSTEM REACHING THE MID ATLANTIC STATES FRIDAY EVENING. HIGH PRESSURE THEN PERSISTS OVER THE EAST COAST INTO MONDAY. NO PRECIPITATION IS FORECAST FOR THIS PERIOD. ALTHOUGH THERE IS THE EXPECTED SPREAD IN SOLUTIONS REGARDING LOW LEVEL THICKNESS FORECASTS IN THIS TIME FRAME... THE GENERAL CONSENSUS IS FOR NEAR NORMAL VALUES. WITH A DRIER THAN NORMAL AIR MASS FOR THE WEEKEND... LOW TEMPERATURES SHOULD SLIP BELOW NORMAL. LOW TEMPERATURES OF MID TO UPPER 60S FOR THURSDAY AND FRIDAY NIGHT... THEN LOW TO MID 60S FOR THE REMAINDER OF THE PERIOD. AFTERNOON HIGH TEMPERATURES MOSTLY 85 TO 90. && .AVIATION /11Z TUESDAY THROUGH SUNDAY/... AS OF 645 AM TUESDAY... AN UPPER LEVEL LOW DROPPING SOUTHWARD ACROSS VIRGINIA TODAY WILL BRING ADVERSE AVIATION CONDITIONS TO AT LEAST THE NORTHERN PIEDMONT AND NORTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA TODAY THROUGH TONIGHT. DISTURBANCES ROTATING AROUND THE UPPER LEVEL LOW WILL TRIGGER SCATTERED SHOWERS AND ISOLATED T-STORMS...RESULTING IN BRIEF PERIODS OF MVFR/IFR CEILINGS AND VISIBILITY. IF ENOUGH RAIN FALLS ACROSS THE REGION...MAY SEE A PROLONG PERIOD OF MVFR/IFR CEILINGS DUE TO A WEAK COLD AIR DAMMING SCENARIO TODAY THROUGH TONIGHT. THIS POTENTIAL SEEMS BEST IN VICINITY OF KRDU. FOR NOW...WILL HAVE MVFR CEILINGS THROUGH THE MORNING AND EARLY AFTERNOON HOURS...LIFTING TO JUST ABOVE MVFR CRITERIA BY LATE AFTERNOON. ELSEWHERE EXPECT MAINLY VFR CONDITIONS WITH A BRIEF PERIOD OF MVFR CEILINGS THIS MORNING. MOST OF THE CONVECTION TODAY THROUGH TONIGHT WILL BE CONFINED TO THE NORTHERN COUNTIES...ESPECIALLY NEAR THE VIRGINIA BORDER. FARTHER SOUTH INCLUDING THE KFAY REGION...EXPECT CONVECTION TO BE MORE RANDOM. THUS...EXPECT MAINLY VFR CONDITIONS ACROSS THE SOUTH WITH POCKETS OF MVFR CEILING/VISIBILITY DUE TO THE ISOLATED CONVECTION. TONIGHT...PLENTIFUL LOW LEVEL MOISTURE MAY LEAD TO THE FORMATION OF WIDESPREAD PERSISTENT STRATUS OR FOG CAUSING IFR VISIBILITY CEILINGS. EXPECT MOST OF THE SHOWERS TO DIMINISH WITH LOSS OF HEATING BUT COULD SEE A FEW SHOWERS PERSISTENT WELL INTO THE NIGHT TO THE NORTH-NE OF RALEIGH. WEDNESDAY...AN UPPER LEVEL SYSTEM CROSSING THE UPPER MIDWEST AND GREAT LAKES WILL ACT TO PUSH THE VIRGINIA UPPER LEVEL LOW TO THE NE. W-NW FLOW IN THE WAKE OF THIS SYSTEM WILL USHER DRIER AIR INTO THE REGION LEADING TO IMPROVING SKY CONDITIONS. THE UPPER MIDWEST SYSTEM WILL CROSS CENTRAL NC THU-THU NIGHT. THIS SYSTEM MAY TRIGGER A FEW SHOWERS CAUSING A BRIEF PERIOD OF MVFR VISIBILITY/CEILINGS. THE ATTENDANT SURFACE FRONT SHOULD CROSS THE AREA LATE THU THROUGH THU NIGHT. HIGH PRESSURE TO OUR NW FRIDAY WILL BUILD INTO CENTRAL NC AND INFLUENCE OUR WEATHER THROUGH THE WEEKEND. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...WSS NEAR TERM...WSS SHORT TERM...BSD LONG TERM...BSD AVIATION...WSS
Hazardous weather outlook, Aug 24, 5:03 AM EDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 503 AM EDT TUE AUG 24 2010 NCZ007>011-021>028-038>043-073>078-083>086-088-089-250900- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 503 AM EDT TUE AUG 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY EXCESSIVE RAINFALL TODAY AND TONIGHT...WHICH MAY CAUSE MINOR FLOODING. ISOLATED RAINFALL AMOUNTS BETWEEN 2 AND 3 INCHES MAY OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY RAINFALL IN EXCESS OF TWO INCHES TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Aug 24, 6:25 AM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
625 AM EDT TUE AUG 24 2010
NCZ026-241115-
FRANKLIN-
625 AM EDT TUE AUG 24 2010
...SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN WILL MOVE ACROSS
FRANKLIN COUNTY THROUGH 715 AM EDT...
AT 622 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER FRANKLINTON...OR ABOUT 8 MILES WEST OF
LOUISBURG...MOVING SOUTHEAST AT 5 MPH.
SOME LOCATIONS IMPACTED INCLUDE...LOUISBURG... FRANKLINTON...
INGLESIDE... AND YOUNGSVILLE.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3611 7807 3587 7828 3589 7831 3589 7833
3592 7836 3593 7839 3597 7842 3602 7855
3606 7855 3617 7845 3617 7841 3623 7838
3623 7833
TIME...MOT...LOC 1022Z 308DEG 6KT 3613 7842
77Special weather statement, Aug 24, 6:35 AM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
635 AM EDT TUE AUG 24 2010
NCZ041-042-077-241230-
HARNETT-JOHNSTON-WAKE-
635 AM EDT TUE AUG 24 2010
...SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN WILL MOVE ACROSS
EASTERN WAKE...JOHNSTON AND NORTHERN HARNETT COUNTIES THROUGH 830 AM
EDT...
AT 632 AM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS PRODUCING HEAVY RAINFALL ALONG A LINE EXTENDING FROM
WENDELL TO ANGIER...OR ALONG A LINE EXTENDING FROM 12 MILES EAST OF
RALEIGH TO 6 MILES NORTH OF LILLINGTON...MOVING SOUTHEAST AT 5 MPH.
LOCATIONS IN THE PATH OF THESE SHOWERS AND STORMS INCLUDE...
ANGIER... WENDELL... LILLINGTON... CLAYTON... BUIES CREEK... COATS
CROSSROADS... SMITHFIELD... AND LOCATIONS ALONG I-40 BETWEEN RALEIGH
AND BENSON AND LOCATIONS ALONG I-95 BETWEEN DUNN AND KENLY.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
THESE SHOWERS AND STORMS WILL PRODUCE HEAVY RAINFALL... WHICH WILL
CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING DITCHES...
CREEKS... ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND
DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING
SPEEDS TO AVOID HYDROPLANING.
&&
LAT...LON 3554 7809 3527 7850 3531 7854 3525 7861
3545 7891 3589 7833 3580 7824 3577 7825
3574 7823 3571 7816 3567 7816 3560 7813
3558 7807
TIME...MOT...LOC 1028Z 326DEG 5KT 3576 7843 3547 7879
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 1:12 AM EDT | Special Weather Statement | RAH | Person | 63 min |
| Aug 24, 3:08 AM EDT | Areal Flood Advisory | RAH | Durham | 67 min |
| Aug 24, 3:14 AM EDT | Areal Flood Advisory | RAH | Edgecombe, Nash, Wilson | 90 min |
| Aug 24, 4:32 AM EDT | Areal Flood Advisory | RAH | Granville, Vance | 3 hr |
| Aug 24, 4:34 AM EDT | Areal Flood Advisory | RAH | Chatham, Wake | 3 hr |
| Aug 24, 6:25 AM EDT | Special Weather Statement | RAH | Franklin | 50 min |
| Aug 24, 6:35 AM EDT | Special Weather Statement | RAH | Johnston | 115 min |
| Aug 24, 6:47 AM EDT | Areal Flood Advisory | RAH | Harnett, Johnston | 3 hr |
| Aug 24, 7:33 AM EDT | Areal Flood Advisory | RAH | Wake | 87 min |
| Aug 24, 9:04 AM EDT | Areal Flood Advisory | RAH | Wake | 86 min |
| Aug 24, 10:13 AM EDT | Flash Flood Warning | RAH | Johnston | 107 min |
| Aug 24, 10:20 AM EDT | Special Weather Statement | RAH | Sampson | 85 min |
| Aug 24, 1:44 PM EDT | Special Weather Statement | RAH | Person | 61 min |
| Aug 24, 2:30 PM EDT | Special Weather Statement | RAH | Granville, Halifax, Vance, Warren | 45 min |
| Aug 24, 3:18 PM EDT | Special Weather Statement | RAH | Durham, Orange | 57 min |
| Aug 24, 5:12 PM EDT | Special Weather Statement | RAH | Johnston | 48 min |
| Aug 24, 5:18 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Guilford, Randolph | 57 min |
| Aug 24, 5:52 PM EDT | Areal Flood Advisory | RAH | Johnston | 4 hr |
| Aug 24, 6:34 PM EDT | Areal Flood Advisory | RAH | Wayne | 116 min |
Nearby
Flash Flood Warnings in North Carolina, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.